Electronic Communications in Probability

Spectrum of random Toeplitz matrices with band structure

Vladislav Kargin

Full-text: Open access


This paper considers the eigenvalues of symmetric Toeplitz matrices with independent random entries and band structure. We assume that the entries of the matrices have zero mean and a uniformly bounded 4th moment, and we study the limit of the eigenvalue distribution when both the size of the matrix and the width of the band with non-zero entries grow to infinity. It is shown that if the bandwidth/size ratio converges to zero, then the limit of the eigenvalue distributions is Gaussian. If the ratio converges to a positive limit, then the distributions converge to a non-Gaussian distribution, which depends only on the limit ratio. A formula for the fourth moment of this distribution is derived.

Article information

Electron. Commun. Probab., Volume 14 (2009), paper no. 40, 412-423.

Accepted: 30 September 2009
First available in Project Euclid: 6 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A52

random matrices

This work is licensed under aCreative Commons Attribution 3.0 License.


Kargin, Vladislav. Spectrum of random Toeplitz matrices with band structure. Electron. Commun. Probab. 14 (2009), paper no. 40, 412--423. doi:10.1214/ECP.v14-1492. https://projecteuclid.org/euclid.ecp/1465234749

Export citation


  • Bose A. and J. Mitra. Limiting spectral distribution of a special circulant. Statist. Probab. Lett. 60 (2002), 111-120.
  • Bose A and A. Sen. Spectral norm of random large dimensional noncentral Toeplitz and Hankel matrices. Electron. Comm. Probab. 12 (2007), 29-35. (Paging changed to 21-27 on journal site.)
  • Brockwell P. J. and R. A. Davis Time Series: Theory and Methods (1991) Second edition. Springer-Verlag, New York.
  • Bryc W., Dembo A., and T. Jiang. Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab. 34 (2006), 1-38.
  • Chatterjee S. Fluctuations of eigenvalues and second order Poincare inequalities. Probab. Theory Related Fields. 143 (2009), 1-40.
  • Gray R. M. On the asymptotic eigenvalue distribution of Toeplitz matrices. IEEE Trans. Information Theory. 18 (1972), 725-730.
  • Hammond C. and S. J. Miller. Distribution of eigenvalues for the ensemble of real symmetric Toeplitz matrices. J. Theoret. Probab. 18 (2005), 537-566.
  • Hoffman A. J. and H. W. Wielandt. The variation of the spectrum of a normal matrix. Duke Math. J. 20 (1953), 37-39.
  • Massey A., Miller S. J. and J. Sinsheimer. Distribution of eigenvalues of real symmetric palindromic Toeplitz matrices and circulant matrices. J. Theoret. Probab. 20 (2007), 637-662.
  • Meckes M. W. On the spectral norm of a random Toeplitz matrix. Electron. Comm. Probab. 12 (2007), 315-325.
  • Trotter H. F. Eigenvalue distribution of large hermitian matrices; Wigner semi-circle law and a theorem of Kac, Murdock, and Szego. Adv. in Math. 54 (1984), 67-82.